Angioneurotic edema with risperidone: a case report and review of literature

Gen Hosp Psychiatry. 2010 Nov-Dec;32(6):646.e1-3. doi: 10.1016/j.genhosppsych.2010.03.005. Epub 2010 Apr 2.

Abstract

Angioedema is characterised by oedema of the deep dermal and subcutaneous tissues and is reported as a rare adverse cutaneous reaction with risperidone, clozapine, ziprasidone, droperidol and chlorpromazine. Here we report a case of angioedema with risperidone. A 15-year-old boy diagnosed with schizophrenia was started on risperidone 1 mg/day, which was increased to 2 mg/day after 2 weeks. Within a week of increasing risperidone, he developed swelling over the face and feet. On examination he was found to have periorbital oedema and swollen lips. Following this, risperidone was stopped. Over the period of 1 week his oedema subsided, following which he was started on Haloperidol 5 mg/day, with which his psychosis improved significantly.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adolescent
  • Angioedema / chemically induced*
  • Angioedema / diagnosis
  • Antipsychotic Agents / adverse effects*
  • Antipsychotic Agents / therapeutic use
  • Diagnosis, Differential
  • Dose-Response Relationship, Drug
  • Drug Substitution
  • Haloperidol / therapeutic use
  • Humans
  • Male
  • Risperidone / adverse effects*
  • Risperidone / therapeutic use
  • Schizophrenia / diagnosis
  • Schizophrenia / drug therapy*

Substances

  • Antipsychotic Agents
  • Haloperidol
  • Risperidone